RN Med Errors Common, Especially in Medical-Surgical Units, ICUs

Diedtra Henderson

December 28, 2016

The most common drug class associated with registered nurse (RN) medication errors (ME) was cardiovascular drugs. These errors accounted for 24.7% of such preventable errors, although the bulk of such human error did not harm patients. Within the cardiovascular drug class, 11.3% of MEs in the hospital setting were associated with anticoagulants, according to a study published online December 3 and in the February 2017 issue of Applied Nursing Research.

"ME cases occurred most frequently in medical-surgical units (35.0%), followed by [intensive care unit (ICU)] (14.7%) and Intermediate Care (13.3%). Further, 65% of errors reached the patients without harm and 14% of errors were identified before reaching the patients. Approximately 10% of MEs reached the patients with harm," study lead author Maki Muroi, RN, from the School of Community Health Sciences, University of Nevada Las Vegas, and colleagues write.

Seventy-four percent "of all drugs involved in ME incident reports were...cardiovascular (24.7%), antimicrobial (19.1%), electrolytes (11.3%), endocrine drugs (8.8%), and analgesics (8.8%)," the authors write. "Electrolytes (11.3%) and anticoagulants (11.3%) were most commonly found drug subclasses. Vancomycin (6.1%) was the most frequent antimicrobial drug involved in ME incident reports followed by the anticoagulant, heparin (4.7%)."

As of 2006, MEs led to at least 1.5 million preventable adverse drug events per year across the nation, with some errors leading to patient harm, including up to 98,000 deaths each year, the authors write. Because RNs are responsible for the lion's share of medicine administration and monitoring, the authors write that they constitute the "last layer of the defense system against error." RNs' safe medication practices have the potential to translate to improved patient outcomes and lower healthcare costs.

The combination of patients with complex needs taking multiple medications and bustling hospital units, where staffing is short and workloads are heavy, create an environment in which MEs were more likely to occur, even among staff who are "competent and diligent in delivering care," the authors write.

The study team reviewed 1276 deidentified ME cases from five hospitals in the southwest that had been gathered from November 2011 through July 2014. They analyzed data from seven hospital units: medical-surgical, ICU, intermediate care unit, emergency department, rehabilitation, cardiac care unit, and pediatrics.

The most common drugs associated with MEs that harmed patients were furosemide (34.6%), enoxaparin (29.7%), insulin (15.2%), and vancomycin (14.1%). Heparin, enoxaparin, and warfarin are among the most common cardiovascular drugs associated with MEs, likely because of their complex dosing, the need to calibrate doses through laboratory tests, and frequent monitoring of patients for bleeding and clotting risks.

Among the solutions proposed by the study authors:

  • continuing education and training, especially simulation-based training;

  • mandated continuing education in pharmacology during licensure, focusing on high-risk drugs;

  • because excessive anticoagulation administration remains the most common type of avoidable error, RNs must be adequately trained and retrained in administering these drugs;

  • computerized provider order entry; and

  • nurse champions for computerized provider order entry to provide training, explain its benefits, and address challenges during the transition.

"Nurses play a critical role in patient safety and carry an ultimate responsibility for preventing MEs," the researchers conclude. "Providing nurses with [a] supportive work environment, resources for continuing education and training, and effective use of ME incident reports may help deliver effective and safe medication practice."

Financial support for the study was provided by the National Council of State Boards of Nursing. The authors have disclosed no relevant financial relationships.

Appl Nurs Res. 2017;33:180-185. Abstract

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....